Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 448, NWS Birmingham, AL

December 9, 2023Blount County, Jefferson County, St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 9, 2023, 11:59 PM CST for Blount County, Jefferson County, St. Clair County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2023, 11:59 PM CST (05:59 UTC)
Expired
Dec 10, 2023, 12:45 AM CST
In force
46 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blount County, AL, Jefferson County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 66 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 7:48 PM CSTTornado WatchSPC7 hr
Dec 9, 10:10 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 11:05 PM CST, 54 minutes earlier.

Area forecast discussion, Dec 9, 11:05 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1105 PM CST Sat Dec 9 2023

...New AVIATION...

.MESOSCALE UPDATE FOR SEVERE WEATHER THREAT OVERNIGHT...
Issued at 858 PM CST SAT DEC 9 2023

The threat for severe storms and tornadoes continues overnight for
all of Central Alabama. Currently, a line of strong to severe
storms stretches from Chattanooga to Cullman to Columbus MS. Ahead
of the line, a couple clusters of storms have developed, including one
near Demopolis. Counties across the west and far northeast remain
in tornado watches.

Currently, dewpoints are in the 60s areawide, with temperatures in
the mid 60s to lower 70s for much of the area. Looking at the 00Z
ROAB from BMX, surface based CAPE was around 1100J/kg with 45kts
of 0-6km shear. Little to no cap was noted on the sounding.
Current meso analysis shows surface CAPES from 500 to 1000 J/kg
with bulk shear values of 45-55kts ahead of the line. Do not see
much change in airmass over the next few hours, and expect the
Tornado watch to be expanded eastward.

Looking closer to sunrise,the latest CAM guidances shows a surge
of moisture into the southeast after 3AM with a restrengthening
low level jet. This would maintain the severe threat through the
early morning hours across the southeastern counties.

14

&&

.SHORT TERM...
(This afternoon through Sunday)
Issued at 1254 PM CST SAT DEC 9 2023

All eyes are on convection developing off to our north and west as
a dynamic system dives toward the Southeast states. Looking at
mesoscale conditions, it appears the break in the activity
advertised yesterday is in fact materializing. We're certainly
realizing more surface-based instability than was being
advertised at this point yesterday. Breaks in the clouds are being
observed across much of western and southwestern Alabama as of
midday, with cloud streets visible across southern Mississippi and
southwestern Alabama. Current SBCAPE values based on RAP analysis
are being analyzed at 1500 J/kg within these locations.
Temperatures have already risen into the 70s at Tuscaloosa and
Demopolis, with the record high of 76 at Tuscaloosa at risk of
being broken. As 0-6km bulk shear values increase close to 50
knots late this afternoon and into this evening, we'll have to
closely watch for convective development in central and southern
Mississippi that will move into western Alabama between 4pm and
6pm. Due to higher instability values, cores will likely form
within any discrete cell that is able to develop, with 500mb
temperatures between -14C and -16C. Therefore, we've added large
hail as a potential threat, especially for locations within the
Slight Risk area. Locations included are roughly along and
northwest of the I-59 corridor especially between 6pm and 10pm
tonight. Although mostly unidirectional deep-layer flow is still
expected as the cold front moves across Central Alabama overnight
tonight, SRH values will remain high enough to favor rotating
updrafts.

We'll continue to watch for discrete cell formation out ahead of
what will become the main convective line/QLCS that forms across
central and northern Mississippi later this afternoon. All types
of severe weather will be possible across the far western and
northwestern counties through this evening, while a damaging wind
and tornado threat will continue as the QLCS moves southeastward
through Central Alabama overnight. Severe storm chances should end
between 8 and 10am in the far southeastern counties Sunday morning
with much colder and drier air advecting into the state. Most
locations will see temperatures actually fall through the day with
very cold northwesterly winds between 15 and 20mph. Temperatures
shouldn't make it out of the 40s for many locations across the
north and northwest counties Sunday afternoon.

56/GDG

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 207 PM CST SAT DEC 9 2023

No significant changes to the extended forecast.

58/rose

Previous long-term discussion:
(Sunday night through next Friday)
Issued at 253 AM CST SAT DEC 9 2023

Quieter weather expected next week as high pressure builds in across
the Southeastern CONUS under generally zonal flow aloft. Morning
lows Monday and Tuesday mornings will be in the upper 20s to near 30
for much of the area. We'll then see a gradual warm-up Wednesday
through Friday. There could be increasing rain chances on Friday,
but model guidance is highly variable on the evolution of the next
system. Therefore, we'll keep low-end rain chances in the forecast
for now.

25/Owen

&&

.AVIATION...
(06Z TAFS)
Issued at 1105 PM CST SAT DEC 9 2023

Line of showers and storms are now push through the north and
west. As of 5z the line was at TCL and BHM and will impact the
rest of the north through 9 to 10z. Left over periods of rain
will then impact the area through 18 to 20z along with MVFR
conditions. MGM and TOI see the line of showers and storms begin
between 10 and 11z with the left over periods of rain through 23
to 00z. Winds will be switching from the SW to NW as the line goes
through the area. Winds later this morning and through the
afternoon will be 10 to 15 kts with higher gusts.

16

&&

.FIRE WEATHER...

Showers and thunderstorms will overspread all of Central Alabama
tonight. 20-foot winds will be from the south-southwest at 8-12
mph through the evening hours. A strong cold front will track
southeast across the area after midnight, producing gusty
northwest winds. Min RHs on Sunday will be 55-65% west of I-65 and
65-75% east of I-65. The rain will end across west Alabama by the
early afternoon hours on Sunday and across east Alabama by sunset
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     49  50  25  51 / 100  70   0   0
Anniston    52  54  27  51 / 100  80   0   0
Birmingham  49  51  29  51 /  90  70   0   0
Tuscaloosa  49  50  29  54 / 100  60   0   0
Calera      51  52  28  52 / 100  70   0   0
Auburn      58  60  30  51 /  90  90  10   0
Montgomery  57  60  31  53 / 100  80   0   0
Troy        60  62  31  54 /  90  90  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...14
LONG TERM....58
AVIATION...16
Hazardous weather outlook, Dec 9, 11:03 AM CST, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1103 AM CST Sat Dec 9 2023

ALZ011>015-017>050-102015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1103 AM CST Sat Dec 9 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms are possible late this afternoon through the overnight
hours. The storms could produce damaging winds, isolated tornadoes,
and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe thunderstorms are possible Sunday morning.
These storms could pose a threat of damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and into Sunday morning.

In the hours before

Local storm report, Dec 9, 8:37 PM CST, 3 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
837 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     Hail             1 SSW Haleyville        34.23N 87.62W
12/09/2023  E0.50 inch       Winston            AL   Emergency Mngr

&&

GMS
Special weather statement, Dec 9, 10:34 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1034 PM CST Sat Dec 9 2023

ALZ022-023-031-032-100515-
Greene AL-Hale AL-Pickens AL-Tuscaloosa AL-
1034 PM CST Sat Dec 9 2023

...STRONG THUNDERSTORMS WILL IMPACT TUSCALOOSA...EASTERN PICKENS...
NORTHERN GREENE AND NORTHEASTERN HALE COUNTIES THROUGH 1115 PM CST...

At 1034 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Reform to near Mantua. Movement was
northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tuscaloosa, Northport, Gordo, Reform, Carrollton, Holt, Moundville,
Brookwood, Coaling, Coker, Union, Samantha, McFarland Mall, Benevola,
Johnston Lake, Lake Lurleen State Park, Tuscaloosa Amphitheater,
Tuscaloosa Regional Airport, Lake Wildwood, and Knoxville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for central and
west central Alabama. A Tornado Watch also remains in effect until
200 AM CST for central and west central Alabama.

&&

LAT...LON 3345 8810 3352 8779 3352 8767 3355 8766
      3360 8744 3360 8737 3301 8733 3300 8742
      3297 8742 3299 8815
TIME...MOT...LOC 0434Z 240DEG 49KT 3342 8795 3305 8800

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

12/Robinson
Special weather statement, Dec 9, 10:40 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1040 PM CST Sat Dec 9 2023

ALZ018-026-100515-
Etowah AL-St. Clair AL-
1040 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ETOWAH AND ST.
CLAIR COUNTIES THROUGH 1115 PM CST...

At 1040 PM CST, Doppler radar was tracking a strong thunderstorm over
Odenville, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pell City, Leeds, Moody, Rainbow City, Springville, Odenville,
Margaret, Argo, Ashville, Riverside, Ragland, Steele, Bald Rock,
Harrisburg, Branchville, Neely Henry Lake, Logan Martin Lake, Whitney
Junction, Alabama International Dragway, and Wattsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CST for central and
northeastern Alabama. A Tornado Watch also remains in effect until
200 AM CST for central and east central Alabama.

&&

LAT...LON 3406 8621 3384 8605 3384 8606 3382 8605
      3381 8607 3377 8605 3371 8614 3367 8615
      3370 8618 3369 8620 3366 8617 3365 8618
      3350 8648 3355 8648 3356 8652 3375 8654
      3382 8646 3382 8643 3389 8634 3391 8635
TIME...MOT...LOC 0440Z 228DEG 42KT 3370 8640

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

12/Robinson
Special weather statement, Dec 9, 11:05 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1105 PM CST Sat Dec 9 2023

ALZ030>032-039-100600-
Greene AL-Hale AL-Sumter AL-Marengo AL-
1105 PM CST Sat Dec 9 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MARENGO...GREENE...
WESTERN HALE AND SUMTER COUNTIES THROUGH MIDNIGHT CST...

At 1104 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Gainesville to Boyd to near
Alamucha. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Demopolis, Livingston, Eutaw, York, Linden, Cuba, Jefferson,
Moundville, Forkland, Akron, Boligee, Gainesville, Epes, Emelle,
Dayton, Thornhill, Boyd, Sawyerville, Coatopa, and Kinterbish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for west central
Alabama. A Tornado Watch also remains in effect until 200 AM CST for
southwestern and west central Alabama.

&&

LAT...LON 3246 8840 3258 8835 3288 8831 3299 8760
      3232 8764 3230 8793 3231 8793 3231 8842
TIME...MOT...LOC 0504Z 241DEG 45KT 3284 8826 3262 8830 3236 8842

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

12/Robinson
Special weather statement, Dec 9, 11:15 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1115 PM CST Sat Dec 9 2023

ALZ018>020-026-100600-
Calhoun AL-Etowah AL-St. Clair AL-Cherokee AL-
1115 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CALHOUN...ETOWAH...
NORTHEASTERN ST. CLAIR AND CHEROKEE COUNTIES THROUGH MIDNIGHT CST...

At 1114 PM CST, Doppler radar was tracking a strong thunderstorm near
Neely Henry Lake, or 7 miles southeast of Rainbow City, moving
northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gadsden, Jacksonville, Rainbow City, Attalla, Piedmont, Hokes Bluff,
Centre, Cedar Bluff, Forney, Centre Municipal Airport, Glencoe,
Ragland, Ohatchee, Steele, Leesburg, Reece City, Sand Rock,
Gaylesville, Cherokee Rock Village, and Pleasant Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CST for northeastern
Alabama. A Tornado Watch also remains in effect until 200 AM CST for
central and east central Alabama.

&&

LAT...LON 3417 8544 3398 8540 3397 8540 3396 8544
      3396 8549 3394 8550 3394 8553 3392 8553
      3368 8612 3397 8630 3420 8586 3420 8584
      3421 8584 3432 8563
TIME...MOT...LOC 0514Z 237DEG 47KT 3388 8599

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

12/Robinson
Local storm report, Dec 9, 11:16 PM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1116 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     Tstm Wnd Gst     Tuscaloosa Regional Air 33.22N 87.61W
12/09/2023  M48 MPH          Tuscaloosa         AL   Public

&&

GMS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 7:40 PM CSTSpecial Weather StatementBMXLamar, Marion50 min
Dec 9, 8:25 PM CSTSpecial Weather StatementBMXWinston65 min
Dec 9, 10:34 PM CSTSpecial Weather StatementBMXPickens, Tuscaloosa41 min
Dec 9, 10:40 PM CSTSpecial Weather StatementBMXSt. Clair35 min
Dec 9, 10:41 PM CSTAreal Flood AdvisoryBMXJefferson3 hr
Dec 9, 11:05 PM CSTSpecial Weather StatementBMXGreene, Hale, Sumter55 min
Dec 9, 11:12 PM CSTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker48 min
Dec 9, 11:15 PM CSTSpecial Weather StatementBMXCherokee, Etowah45 min
Dec 10, 12:44 AM CSTSevere Thunderstorm WarningBMXBlount, Calhoun, Etowah, Jefferson, St. Clair, Shelby46 min
Dec 10, 1:02 AM CSTSpecial Weather StatementBMXBarbour28 min
Dec 10, 1:03 AM CSTSevere Thunderstorm WarningBMXChilton, Coosa, Shelby, Talladega42 min
Dec 10, 1:16 AM CSTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah, St. Clair44 min
Dec 10, 1:48 AM CSTTornado Warning Tornado observedBMXBarbour12 min
Dec 10, 1:49 AM CSTSpecial Weather StatementBMXCherokee26 min
Dec 10, 1:52 AM CSTSpecial Weather StatementBMXClay, Cleburne, Randolph53 min
Dec 10, 4:33 AM CSTSpecial Weather StatementBMXLee, Russell42 min
Dec 10, 4:38 AM CSTTornado WarningBMXLee31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.